Crysanal Tablets

Crysanal Tablets is a brand of medicine containing the active ingredient naproxen sodium.

Find out more about active ingredients.

Consumer medicine information (CMI) leaflet

Developed by the pharmaceutical company responsible for this medicine in Australia, according to TGA regulations.

CRYSANAL®

contains the active ingredient naproxen sodium


Consumer Medicine Information

What is in this leaflet

This leaflet answers some common questions about CRYSANAL tablets.

It does not contain all the available information.

It does not take the place of talking to your doctor or pharmacist.

All medicines have risks and benefits. You doctor has weighed the risks of you taking CRYSANAL tablets against the benefits they expect it will have for you.

If you have any concerns about taking this medicine, ask your doctor or pharmacist.

Keep this leaflet with the medicine. You may need to read it again.

Back to top

What CRYSANAL is used for

CRYSANAL belongs to a family of medicines called Non-Steroidal Anti-Inflammatory Drugs (NSAIDs).

CRYSANAL relieves pain and reduces inflammation (swelling, redness and soreness) that may occur

  • in different types of arthritis including rheumatoid arthritis, osteoarthritis and ankylosing spondylitis
  • in muscle and bone injuries such as sprains, strains, lower back pain (lumbago), rheumatism and tendonitis, such as tennis elbow
  • from swelling and pain after setting broken or dislocated bones
  • in menstrual cramps (period pain)
  • due to migraine headache
  • following surgery
  • due to dental pain

Although CRYSANAL can relieve the symptoms of pain and inflammation, it will not cure your condition.

Ask your doctor if you have any questions why CRYSANAL has been prescribed for you. Your doctor may have prescribed CRYSANAL for another purpose.

This medicine is available only with a doctor's prescription.

CRYSANAL is not addictive.

Back to top

Before you take CRYSANAL

When you must not take it

Do not take CRYSANAL if you have an allergy to:

  • CRYSANAL or any ingredients listed at the end of this leaflet
  • aspirin or any other NSAID medicine

Many medicines used to treat headache, period pain and other aches and pains contain aspirin or NSAID medicines. If you are not sure if you are taking any of these medicines, ask your pharmacist.

Symptoms of an allergic reaction to these medicines may include:

  • asthma, wheezing or shortness of breath
  • swelling of the face, lips or tongue which may cause difficulty in swallowing or breathing
  • hives, itching or skin rash
  • fainting
  • sudden blocked or running nose

If you are allergic to aspirin or NSAID medicines and take CRYSANAL, these symptoms may be severe.

Do not take CRYSANAL if:

  1. you are vomiting blood or material that looks like coffee grounds
  2. you are bleeding from the rectum (back passage), have black sticky bowel motions (stools) or bloody diarrhoea
  3. you currently have a peptic ulcer (i.e. stomach or duodenal ulcer) or have had one previously
  4. you are taking other medications which contain naproxen or naproxen sodium (e.g. Naprogesic®, Naprosyn®, Anaprox® or Inza®)
  5. you have severe heart failure

Do not give CRYSANAL to a child under the age of 2 years. The safety and effectiveness of CRYSANAL in children under 2 years of age has not been established.

Do not take CRYSANAL if the package is torn or shows signs of tampering.

Do not take CRYSANAL if the expiry date (EXP) printed on the pack has passed. If you take this medicine after the expiry date has passed, it may not work as well.

Before you start to take it

Tell your doctor if:

  1. you have any allergies to:
  • any other medicines including aspirin or other NSAID medicines
  • any other substances, such as foods, preservatives or dyes.
  1. you are pregnant or intend to become pregnant
    CRYSANAL may impair fertility and is not recommended in women attempting to conceive. CRYSANAL may affect your developing baby if you take it during pregnancy. If it is necessary for you to take CRYSANAL, your doctor will discuss the risks and benefits of taking it during pregnancy.
  2. you are breast-feeding or intend to breast-feed
    CRYSANAL passes into breast milk. The effect on the baby is not known.
  3. you have or have had any medical conditions, especially the following:
  • heartburn, indigestion, stomach ulcers or other stomach problems
  • vomiting blood or bleeding from the back passage
  • bowel or intestinal problems such as ulcerative colitis
  • kidney or liver disease
  • heart failure
  • high blood pressure or heart problems
  • swelling of the ankles or feet
  • a tendency to bleed or other blood problems, such as anaemia
  1. you currently have an infection
    If you take CRYSANAL while you have an infection, the tablets may hide some of the signs of an infection (e.g. pain, fever). This may make you think, mistakenly, that you are better or that it is not serious.
  2. you plan to have surgery
    CRYSANAL can prolong bleeding.
  3. you are on a strict salt (or sodium) restricted diet
    CRYSANAL contains a small amount of sodium.

If you are not sure if you should be taking CRYSANAL, talk to your doctor.

Taking other medicines

Tell your doctor if you are taking any other medicines including any that you buy without a prescription from your pharmacy, supermarket or health food shop. Some medicines may interfere with CRYSANAL. These include:

  • antacids, medicines used to treat indigestion and heartburn
  • aspirin, salicylates or other NSAID medicines
  • diuretics, also called fluid or water tablets
  • lithium, a medicine used to treat some types of depression
  • probenecid, a medicine used to treat gout
  • phenytoin a medicine used to treat epilepsy
  • methotrexate, a medicine used to treat arthritis and some cancers
  • warfarin, a medicine used to prevent blood clots
  • heparin, a medicine used to prevent blood clots
  • medicines used to treat high blood pressure including ACE inhibitors, angiotensin receptor antagonists and beta-blockers
  • certain antibiotics called sulphonamides
  • some medicines used to treat diabetes
  • steroids, medicines used to treat inflammation
  • serotonin reuptake inhibitors, also known as SSRIs, medicines used to treat some types of depression
  • zidovudine, a medicine used to treat HIV infection
  • sodium bicarbonate, a medicine used to treat stomach upset or ulcers.

These medicines may be affected by CRYSANAL, or may affect how well it works. You may need to take different amounts of your medicine, or you may need to take different medicines. Your doctor will advise you.

Your doctor and pharmacist have more information on medicines to be careful with or avoid while taking CRYSANAL.

Ask your doctor or pharmacist if you are not sure about this list of medicines.

Use in Children

There is no specific information available to recommend the use of CRYSANAL in children under 5 years.

Use in People Over 65 Years

Older people may be at more risk of developing stomach ulcers and hence your doctor may prescribe a lower dose.

Back to top

How to take CRYSANAL

Follow all directions given to you by your doctor and pharmacist carefully. They may differ from the information contained in this leaflet.

How much to take

Take CRYSANAL exactly as your doctor has prescribed. Your doctor will tell you how many CRYSANAL tablets to take each day.

The dose your doctor recommends depends on both the type and severity of pain and/or inflammation you have.

Sprains, strains and period pain

The recommended dose is 550 mg (one tablet) given initially, then 275 mg (half a tablet) every 6 to 8 hours as needed. The total dose in one day should not be more than 1375 mg (two and a half tablets).

Migraine Headache

The recommended dose is 825 mg (one and a half tablets) taken at the first sign of a migraine. An additional dose of 275 mg (half a tablet) to 550 mg (one tablet) may be taken at least one hour after the initial dose, if required.The total dose in one day should not be more than 1375 mg (two and a half tablets).

Different types of arthritis

The recommended dose is 550 mg (one tablet) to 1100 mg (two tablets) a day (divided in two doses).

Your doctor may recommend lower doses than these, it is always best to use the lowest effective dose for your condition.

How to take it

Swallow CRYSANAL tablets whole with a glass of water or milk.

When to take it

Take the tablets during or immediately after food with a full glass of water or milk. This may help reduce the possibility of an upset stomach.

How long to take it

Do not take CRYSANAL for longer than your doctor says. Depending on your condition, you may need to use CRYSANAL, only once, for a few days, a few weeks or for longer periods.

For sprains and strains, CRYSANAL is usually only needed for a few days.

As with other NSAID medicines, if you are using CRYSANAL for arthritis, it will not cure your condition but it should help to control pain, swelling and stiffness. If you have arthritis, CRYSANAL should be taken every day for as long as your doctor prescribes.

For menstrual cramps (period pain), CRYSANAL is usually taken during each period as soon as the cramps begin and continued for a few days until the pain goes away.

Ask your doctor if you are not sure how long to take CRYSANAL for.

If you forget to take it

If it is almost time for your next dose, skip the dose you missed and take your next dose when you are meant to. Otherwise, take it as soon as you remember and then continue taking it as you would normally.

Do not double a dose to make up for one you have missed.

If you have trouble remembering to take your medicine, ask your pharmacist for some hints.

If you are not sure what to do, ask your doctor or pharmacist.

If you take too much (overdose)

Immediately telephone your doctor or Poisons Information Centre (telephone 13 11 26) for advice or go to Accident and Emergency at your nearest hospital if you think that you or anyone else may have taken too much CRYSANAL. Do this even if there are no signs of discomfort or poisoning. You may need urgent medical attention.

If you take too much CRYSANAL you may experience drowsiness, pain or tenderness in the stomach, stomach upset including nausea (feeling sick), vomiting, heartburn, indigestion or cramps.

Back to top

While you are taking CRYSANAL

Things you must do

If you become pregnant while taking CRYSANAL, tell your doctor immediately.

Tell all doctors, dentists and pharmacists who are treating you that you are taking CRYSANAL.

Ask your doctor or pharmacist before you start taking any new medicines.

If you are going to have surgery, tell your doctor you are taking CRYSANAL.

If you are going to have any laboratory tests, tell your doctor that you are taking CRYSANAL. CRYSANAL can affect the results of some of these tests.

If you get an infection while using CRYSANAL, tell your doctor. CRYSANAL may hide some of the signs of an infection and may make you think, mistakenly, that you are better or that it is not serious. Signs of an infection may include fever, pain, swelling and redness.

Tell your doctor if for any reason, you have not taken your medicine exactly as prescribed. Otherwise, your doctor may think that it was not effective or change your treatment unnecessarily.

Tell your doctor if you feel the tablets are not helping your condition.

Things you must not do

Do not give CRYSANAL to anyone else, even if they have the same condition as you.

Do not use CRYSANAL to treat other complaints unless your doctor tells you to.

Things to be careful of

Be careful driving or operating machinery until you know how CRYSANAL affects you. As with other NSAID medicines, CRYSANAL may cause dizziness or light-headedness in some people. Make sure you know how you react to CRYSANAL before you drive a car, operate machinery, or do anything else that could be dangerous if you are dizzy or light-headed. If this occurs do not drive. If you drink alcohol, dizziness or light-headedness may be worse.

Back to top

Side Effects

Tell your doctor or pharmacist as soon as possible if you do not feel well while you are taking CRYSANAL. CRYSANAL helps most people with pain and inflammation but it may have unwanted side effects in a few people.

All medicines can have side effects. Sometimes they are serious, most of the time they are not. You may need medical treatment if you get some of the side effects.

Ask your doctor or pharmacist to answer any questions you may have.

Tell your doctor if you notice any of the following and they worry you:

  • stomach upset including nausea (feeling sick) and heartburn
  • constipation or pain in the stomach
  • loss of appetite
  • dizziness, lightheadedness headache, drowsiness
  • buzzing or ringing in the ears
  • itching or mild skin rashes
  • fluid retention or shortness of breath

These are more common side effects of CRYSANAL. Mostly these are mild.

Tell your doctor immediately if you notice any of the following:

  • bleeding or bruising more easily than normal, red-purple or blue-black blotches under the skin
  • eye problems such as blurred vision
  • fast or irregular heartbeats, also called palpitations
  • severe or persistent headache
  • difficulty hearing, deafness
  • unusual weight gain, swelling of ankles or legs
  • yellowing of the skin or eyes

These are serious side effects. You may require urgent medical attention. Serious side effects are rare.

Tell your doctor immediately or go to Accident and Emergency at your nearest hospital if you notice any of the following:

  • vomiting blood or material that look like coffee grounds
  • bleeding from back passage (rectum), black sticky bowel motions (stools) or bloody diarrhoea
  • severe pain or tenderness in any part of the stomach
  • difficulty breathing, wheezing or shortness of breath
  • swelling of the face, lips or tongue which may case difficulty in swallowing or breathing
  • sudden or severe itching, skin rash or hives
  • fainting, seizures or fits
  • pain or tightness in the chest
  • severe dizziness, spinning sensation

These are serious side effects. You may need urgent medical attention or hospitalisation. Serious side effects are rare.

This is not a complete list of all possible side effects. Others may occur in some people and there may be some side effects not yet known.

Tell your doctor if you notice anything else that is making you feel unwell, even if it is not on this list.

Ask your doctor or pharmacist if you don't understand anything in this list.

Do not be alarmed by these lists of possible side effects. You may not experience any of them.

Back to top

After taking CRYSANAL

Storage

Keep your tablets in the blister pack until it is time to take them. If you take the tablets out of the blister pack they may not keep well.

Keep your tablets protected from light.

Keep CRYSANAL in a cool dry place where the temperature stays below 30 °C.

Do not store it, or any other medicine, in a bathroom or near a sink.

Do not leave it in the car or on window sills. Heat and dampness can destroy some medicines.

Keep CRYSANAL where young children cannot reach it. A locked cupboard at least one-and-a-half metres above the ground is a good place to store medicines.

Disposal

If your doctor tells you to stop taking CRYSANAL, or the tablets have passed their expiry date, ask your pharmacist what to do with any tablets that are left over.

Back to top

Product Description

What CRYSANAL looks like

CRYSANAL 550 is a dark blue capsule-shaped tablet with 'NPS 550' on one side.

CRYSANAL comes in packs of 50.

Ingredients

Active ingredient:

naproxen sodium

  • each CRYSANAL 550 tablet contains 550 mg of naproxen sodium

Inactive ingredients:

  • cellulose
  • magnesium stearate [470]
  • povidone
  • talc
  • Opadry YS-1-4216 (contains [171] and [132]).

CRYSANAL tablets are lactose and gluten free.

Manufacturer

CRYSANAL is distributed by:

Macarthur Research
Division of Roche Products Pty Limited
ACN 001 414 937
4 - 10 Inman Road
Dee Why NSW 2099
Customer enquiries: 1 800 233 950

Please check with your pharmacist for the latest Consumer Medicines Information.

Australian Registration Number:

  • AUST R 67927

This leaflet was prepared on 04 April 2008

Back to top

CMI provided by MIMS Australia, September 2015  

Related information - Crysanal Tablets

Audience:
       

(Medicine)
02 Nov 2016 Information on medicines available in Australia containing naproxen sodium, including our latest evidence-based information and resources for health professionals and consumers. The active ingredient is the chemical in a medicine that makes it work. Medicines that contain the same active ingredient can be available under more than one brand name. Brands include both active ingredients and inactive ingredients. You'll find information about brands of medicines that contain naproxen sodium below, including their consumer medicine information (CMI) leaflets.
(Condition)
02 Nov 2012 Find reliable, independent information about gout. You’ll find resources for consumers and health professionals about this health condition and any related treatments, medicines and medical tests.
(Condition)
02 Nov 2012 Find reliable, independent information about ankylosing spondylitis. You’ll find resources for consumers and health professionals about this health condition and any related treatments, medicines and medical tests.
(Condition)
02 Nov 2012 Find reliable, independent information about arthritis. You’ll find resources for consumers and health professionals about this health condition and any related treatments, medicines and medical tests.arthritis is also known as osteoarthritis and OA (osteoarthritis).
(Condition)
02 Nov 2012 Find reliable, independent information about rheumatoid arthritis. You’ll find resources for consumers and health professionals about this health condition and any related treatments, medicines and medical tests.rheumatoid arthritis is also known as RA (rheumatoid arthritis).